Warfarin-induced venous limb ischemia/gangrene complicating cancer: a novel and clinically distinct syndrome Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Venous limb gangrene (VLG) can occur in cancer patients, but the clinical picture and pathogenesis remain uncertain. We identified 10 patients with metastatic cancer (7 pathologically proven) who developed severe venous limb ischemia (phlegmasia/VLG) after initiating treatment of deep-vein thrombosis (DVT); in 8 patients, cancer was not known or suspected at presentation. The patients exhibited a novel, clinically distinct syndrome: warfarin-associated supratherapeutic international normalized ratio (INR; median, 6.5) at onset of limb ischemia, rising platelet count during heparin anticoagulation, and platelet fall after stopping heparin. Despite supratherapeutic INRs, patient plasma contained markedly elevated thrombin-antithrombin (TAT) complex levels (indicating uncontrolled thrombin generation) and protein C (PC) depletion; this profile resembles the greatly elevated TAT/PC activity ratios reported in patients with warfarin-associated VLG complicating heparin-induced thrombocytopenia. Analyses of vitamin K-dependent factors in 6 cancer patients with available serial plasma samples showed that variations in the INR corresponded most closely with changes in factor VII, with a highly collinear relationship between VII and PC. We conclude that venous limb ischemia/gangrene is explained in some cancer patients by profoundly disturbed procoagulant-anticoagulant balance, whereby warfarin fails to block cancer-associated hypercoagulability while nonetheless contributing to severe PC depletion, manifest as a characteristic supratherapeutic INR caused by parallel severe factor VII depletion.

publication date

  • July 23, 2015

has subject area

published in